FDA issues safety alert for teething tablets

The U.S. Food and Drug Administration (FDA) is warning consumers and healthcare professionals about teething tablets that may pose a risk to children.

The FDA recommends that consumers not use Hyland's Teething Tablets and dispose of any in their possession. In addition, the manufacturer is issuing a recall of this product, according to the agency.

Hyland's Teething Tablets are manufactured to contain a small amount of belladonna, a substance that can cause serious harm at larger doses, the FDA explained in a press release.

"For such a product, it is important that the amount of belladonna be carefully controlled," the agency said. "FDA laboratory analysis, however, has found that Hyland's Teething Tablets contain inconsistent amounts of belladonna."

In addition, the FDA has received reports of serious adverse events in children taking this product that are consistent with belladonna toxicity. The FDA has also received reports of children who consumed more tablets than recommended because the containers do not have child-resistant caps.

Symptoms of overconsumption can include seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using Hyland's Teething Tablets, the agency noted.

Hyland's Teething Tablets is a homeopathic product intended to provide temporary relief of teething symptoms in children that is sold over-the-counter in retail outlets. The FDA has not evaluated Hyland's Teething Tablets for safety or efficacy and is not aware of any proven clinical benefit offered by the product.

An ongoing inspection at the manufacturer also indicates substandard control of the manufacturing operation. After consultation with the FDA, the manufacturer of the product, Standard Homeopathic, agreed to voluntarily recall the teething tablets from the market.

FDA urges both healthcare professionals and consumers to report side effects from use of Hyland's Teething Tablets to the FDA's MedWatch Adverse Event Reporting program.

Copyright © 2010 DrBicuspid.com

Page 1 of 223
Next Page